2017-08-02 / Health

Strange dreams?

DEAR DR. ROACH: I am 90 years old and take many medications. I am having many different dreams at night. Can medications cause this? — A.C.

ANSWER: Pretty much whenever I get the question, “Can medications cause this?” the answer is “yes.” In your case, it’s very clear that some medications cause unusual dreams in many people who take them. Antibiotics, antidepressants, blood pressure medications and even sleeping medications can cause remarkable dreams. Some people hate this side effect; others enjoy it. Knowing that medications could be causing them often is a source of relief.

I would caution you not to stop your medications suddenly or without talking to your doctor. You should go over your list of medicines and try to discover which are the most likely to be the source. Sometimes, a medicine can be stopped if the dreams are very bothersome.

.

DEAR DR. ROACH: I am

62-year-old man who likes to ride his bicycle for exercise. I ride on paved trails and streets, approximately 10 miles at a time with an eye on extending the length of my rides. I own a road bike, but currently I ride a bike that provides a more upright seating position. In either case, the seat is narrow and firm. My body is in a forward-leaning position while riding.

Should I be concerned with my prostate gland or any other body parts in that general area? I wear padded bicycle shorts when riding. I have annual physicals, and I am not aware of any problems. I do have an older brother who is going through radiation treatment for prostate cancer, and he used to ride to and from his work. His rides were not extreme.

I have read cautionary reports from the bike community about such things, but they seem to focus on the more exposed body parts. Lance Armstrong comes to mind in this regard. — Anon.

ANSWER: There is research looking at three areas of men’s health with regard to cycling: prostate, sexual dysfunction and testicular cancer. The results suggest no or very small increased risk in prostate cancer or sexual dysfunction. However, some bike saddles and riding positions do put pressure on the nerves and arteries that supply the penis. Finding a comfortable saddle that doesn’t cause numbness, avoiding very long rides and standing up periodically on the pedals can prevent problems. ©2017 North America Synd.

Return to top